Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

June 21, 2013Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2013, 7:32 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2013, 7:32 AM CDT (12:32 UTC)
Expired
Jun 21, 2013, 7:45 AM CDT
In force
13 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:35 AM CDTHAIL 1.55 Ssw Terril, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-340 m²/s²
0-3 km storm-relative helicity
-402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KFSD 211232
SVRFSD
IAC041-059-211245-
/O.NEW.KFSD.SV.W.0030.130621T1232Z-130621T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 AM CDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN NORTHWEST IOWA...
  SOUTHEASTERN DICKINSON COUNTY IN NORTHWEST IOWA...

* UNTIL 745 AM CDT

* AT 730 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOSTORIA...
  AND MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRIL AROUND 745 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4310 9514 4327 9523 4338 9491 4337 9491
      4333 9490 4316 9491
TIME...MOT...LOC 1232Z 248DEG 15KT 4323 9505

HAIL...1.00IN
WIND...<50MPH

$$

BT
2 follow-up statements
990 
WWUS53 KFSD 211236
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 AM CDT FRI JUN 21 2013

IAC041-059-211245-
/O.CON.KFSD.SV.W.0030.000000T0000Z-130621T1245Z/
DICKINSON IA-CLAY IA-
736 AM CDT FRI JUN 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLAY AND SOUTHEASTERN DICKINSON COUNTIES UNTIL 745 AM CDT...

AT 735 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF TERRIL...AND MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRIL AROUND 745 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4310 9514 4327 9523 4338 9491 4337 9491
      4333 9490 4316 9491
TIME...MOT...LOC 1236Z 248DEG 15KT 4324 9503

HAIL...1.00IN
WIND...<50MPH

$$

BT
679 
WWUS53 KFSD 211243
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT FRI JUN 21 2013

IAC041-059-211253-
/O.EXP.KFSD.SV.W.0030.000000T0000Z-130621T1245Z/
DICKINSON IA-CLAY IA-
743 AM CDT FRI JUN 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND
SOUTHEASTERN DICKINSON COUNTIES WILL EXPIRE AT 745 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4310 9514 4327 9523 4338 9491 4337 9491
      4333 9490 4316 9491
TIME...MOT...LOC 1243Z 248DEG 15KT 4325 9499

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:57 AM CDT, 35 minutes earlier.

Area forecast discussion, Jun 21, 6:57 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 AM CDT FRI JUN 21 2013

.UPDATE...
ISSUED AT 654 AM CDT FRI JUN 21 2013

SPOTTY SHOWERS AND THUNDERSTORMS FROM OTG/SPW AREA WEST TO A
LITTLE WEST OF FSD HAVE MADE SOME UPDATING NEEDED. ACTIVITY STILL
EXPECTED TO DECREASE AND END LATER THIS MORNING BUT MUCH OF THIS
AREA WILL HAVE MENTION OF PRECIPITATION THAT DID NOT HAVE IT
EARLIER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CDT FRI JUN 21 2013

STORMS MOVING SOUTHEAST OVER PART OF SOUTHWEST MN AS THE END OF
THE NIGHT APPROACHES SHOULD MOVE OUT DURING THE EARLY MORNING
DAYLIGHT HOURS. ONCE THEY DO...MID LEVEL WARMING SHOULD HOLD OFF
ANY CONVECTION UNTIL THIS AFTERNOON...AND THAT MAINLY WEST AND
NORTH. THE NAM HAS BEEN DOING POORLY ON THIS WARMING AND THE GS
SEEMS BETTER...EVEN IN ITS LESS DETAIL...UPON EXAMINING SOUNDINGS
ON BUFKIT. EXPECT THE LOW TO REFORM A LITTLE FURTHER WEST AFTER
THIS WAVE PASSES THIS MORNING...AS PER GFS. THIS SHOULD BRING A
FAIR AMOUNT OF SUNSHINE THOUGH OF COURSE THERE WILL BE CU
DEVELOPING AS THE LOW LEVELS CONTINUE TO GET MORE SOPPY. PARTLY
CLOUDY SHOULD THEREFORE BE THE WORD OF THE DAY. TEMPERATURES ARE
LIKELY TO REACH THE LOW TO MID 90S NEAR THE MISSOURI RIVER...AND
NEAR 90 UP TO SIOUX FALLS. STORMS THAT BEGIN TO FORM THIS
AFTERNOON SHOULD CONTINUE INTO TONIGHT...CONCENTRATED IN THE
NORTH...WITH A RISK OF SEVERE WEATHER IN THE FORM OF LARGE HAIL
AND STRONG WINDS FOR ANY STORMS THAT DO DEVELOP. THE INCREASINGLY
MUGGY WEATHER WILL BE FELT WITH LOWS TONIGHT IN THE UPPER 60S TO
LOW 70S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI JUN 21 2013

SATURDAY WILL PRESENT THE SAME PROBLEM WITH DEVELOPMENT MOSTLY
CAPPED OFF FOR MOST OF THE DAY...THEN LATE AFTERNOON AND
NIGHTTIME STORMS. ANOTHER FAIRLY HIGH CONDITIONAL RISK OF SEVERE
STORMS...WITH STORMS BECOMING MORE CONCENTRATED IN THE
NORTH/NORTHWEST INSTEAD OF NORTHEAST. HEATING WILL GET ITS CHANCE
AGAIN WITH HIGHS IN THE UPPER 80S NORTHWEST TO LOWER 90S
SOUTHEAST. SATURDAY NIGHT ALSO LOOS SOMEWHAT LIKE FRIDAY NIGHT
WITH THE BEST CHANCE OF STORMS MORE NORTH/NORTHWEST AS UPPER
TROUGH APPROACHES FROM THE SOUTHWEST. SUNDAY AND SUNDAY NIGHT IS
EXPECTED TO FIND SLOW SEEPAGE OF DRIER AIR INTO THE AREA...AND
STORMS ENDING FROM THE NORTHWEST. HOWEVER...A CHANCE MAY CONTINUE
FAR SOUTHEAST EVEN INTO MONDAY. SOME CHANCE OF STORMS OVER THE
AREA WITH WEAK WAVE MONDAY NIGHT...THEN TUESDAY THROUGH THURSDAY
SHOULD BE MOSTLY DRY. WARM BUT LESS HUMID AIR WILL RULE
MONDAY...THEN IT SHOULD GET MUGGY AGAIN FOR THE NEXT DAY OR TWO
BEFORE A SHOT OF COOLER AND DRIER AIR BY THURSDAY...AS BUILDING OF
ROCKIES RIDGE FORCES THE COOLING AND DRYING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 615 AM CDT FRI JUN 21 2013

ISOLATED NON SEVERE THUNDERSTORMS IN FAR SOUTHEAST SD AND SOUTHERN MN
WILL DISSIPATE WITHIN THE NEXT HOUR OR TWO. A LULL IN ACTIVITY IS
EXPECTED UNTIL LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL
REDEVELOP...LIKELY NEAR THE NORTHWESTERN FORECAST AREA AFTER 00Z AND
TRACK EAST THROUGH THE FORECAST AREA. BEST POTENTIAL WILL BE NORTH OF
I90...HOWEVER COVERAGE AND UNCERTAINTY IS TOO LOW FOR MENTION OF
THUNDERSTORMS IN THE TAF. STORMS THAT DO DEVELOP MAY BECOME SEVERE
WITH HAIL AND STRONG GUSTS...THROUGH THE OVERNIGHT HOURS. MODELS
INDICATE SOME LOW END VFR TO MVFR CEILINGS ARE POSSIBLE THIS MORNING
THROUGH AROUND 18Z. STRONGER STORMS WILL ALSO PRODUCE TEMPORARY MVFR
TO IFR CEILINGS AND VISIBILITY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 21, 4:45 AM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT FRI JUN 21 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA...MAINLY LATE
THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT OF STORMS WILL BE
NORTH OF INTERSTATE 90...ESPECIALLY LATE TONIGHT IN SOUTHWEST
MINNESOTA. HAIL TO THE SIZE OF GOLF BALLS AND 70 MPH WIND GUSTS
WILL BE POSSIBLE WITH ANY STORMS.

FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
BANK FULL FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA AGAIN LATE SATURDAY
AND SATURDAY NIGHT. GOLF BALL HAIL AND 70 MPH WIND GUSTS WILL BE
POSSIBLE. A THREAT OF SEVERE STORMS MAY BE PRESENT AGAIN SUNDAY
EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:12 PM CDTFlash Flood WatchFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux17 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.